Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 14, NWS Morristown, TN

April 8, 1998Anderson County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 8, 1998, 10:15 PM EDT for Anderson County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1998, 10:15 PM EDT (02:15 UTC)
Expired
Apr 8, 1998, 10:45 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Anderson County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WFUS01 KMRX 090218 RRA
TORMRX
TNC001-090245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1015 PM EDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...ANDERSON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR PETROS
MOVING NORTHEAST AT 50 MPH. NORRIS AND LAKE CITY ARE IN THE PATH OF THIS
STORM.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 8, 8:05 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 8:05 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
805 PM EDT WED APR 8 1998

NOTHING GOING ON IN E TN..YET. STRONG TO SVR ACTIVITY WL BE MOVING
INTO MY CWA NEXT CPL OF HRS. RECENTLY UPDATED ZFP LOOKS FINE.

HSA

In the hours before

Local storm report, Apr 8, 4:45 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
445 PM EDT WED APR 8 1998

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

250 PM     DEER LODGE                TN   0.75 INCH HAIL
04/08/98   MORGAN

325 PM     HARROGATE                 TN   0.75 INCH HAIL
04/08/98   CLAIBORNE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 9:36 PM EDTSevere Thunderstorm WarningMRXFentress69 min
Apr 8, 9:56 PM EDTTornado WarningMRXHamilton, Meigs, Rhea64 min
Apr 8, 10:02 PM EDTSevere Thunderstorm WarningMRXKnox43 min
Apr 8, 10:10 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane65 min
Apr 8, 10:13 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson62 min
Apr 8, 10:14 PM EDTTornado WarningMRXPolk61 min
Apr 8, 10:18 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe57 min
Apr 8, 10:30 PM EDTTornado WarningMRXMcMinn, Monroe60 min
Apr 8, 10:45 PM EDTTornado WarningMRXBlount, Loudon45 min
Apr 8, 11:42 PM EDTSevere Thunderstorm WarningMRXRhea63 min
Apr 9, 12:12 AM EDTSevere Thunderstorm WarningMRXMeigs48 min
Apr 9, 12:23 AM EDTSevere Thunderstorm WarningMRXLoudon, Roane52 min
Apr 9, 2:44 AM EDTSevere Thunderstorm WarningMRXKnox46 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.